Author Affiliations

  1. C Cauli,
  2. G Serra,
  3. L Chessa,
  4. C Balestrieri,
  5. R Scioscia,
  6. ME Lai and
  7. P Farci
  1. Department of Medical Sciences, University of Cagliari, Italy.

Abstract

Peginterferon (Peg-IFN) alfa in combination with ribavirin represents the gold standard treatment for chronic hepatitis C, but is associated with various side effects, especially hematological abnormalities. We report here a case of severe autoimmune hemolytic anemia (AIHA) complicated by symptomatic myocardial ischemia in a patient with chronic hepatitis C during combination therapy. The worsening hemolysis after ribavirin withdrawal and exclusion of other causes implicated Peg-IFN alfa as the cause of AIHA. Our study demonstrates that in patients without preexisting immunological abnormalities Peg-IFN can de novo induce autoimmune complications that, albeit rarely, may be life-threatening.